Virginia, 2006Damaging Winds in Virginia, April 7, 2006
April 7, 2006 · NWS LWX · 5 events in 4 counties and zones
Ahead of a cold front, the airmass was warm and unstable, and conducive to shower and thunderstorm development. With strong winds aloft, a few thunderstorms reached severe criteria, producing damaging wind gusts across portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a cold front, the airmass was warm and unstable, and conducive to shower and thunderstorm development. With strong winds aloft, a few thunderstorms reached severe criteria, producing damaging wind gusts across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 2:14 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 7, 2:14 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT FRI APR 7 2006
.SHORT TERM /TONIGHT/...
DEVELOPING LOW AND COLD FRONT IS STILL EXPECTED TO PUSH EAST THROUGH
THE AREA OVERNIGHT...CONTINUING THE LIKELIHOOD OF SHOWERS WITH A
CHANCE OF THUNDERSTORMS OVERNIGHT. INCREASING SOUTHERLY WINDS AND
WARM MOIST AIR WILL CONTINUE TO FEED INTO THE REGION OVERNIGHT...
KEEPING OVERNIGHT LOWS RATHER WARM. A SECONDARY SURFACE WAVE IS
EXPECTED TO RIDE NORTH ALONG THE FRONT LATE TONIGHT INTO TOMORROW
MORNING.
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
CD FNT TO BE DRAGGING SLOWLY S THROUGH THE CWA SAT AFTN. I GET THE
FEELING CLAMMY MAY BE A GOOD DESCRIPTOR..COOL..GRAY W/ PDS OF
RAIN. THERMOMETERS WONT HAVE MUCH OF A WRKOUT AS TEMPS LOOK TO RMN
IN THE LM50S.
AFTR THAT SVRL DAYS WHERE HIGH PRES CONTROLS THE RGNS WX. TEMPS LOOK
TO BE IN A SLOW UPSWING OVR THE 1ST PART OF THE WK. LOOKS LK LOW
PRES WL BE TRACKING WELL TO THE N THU W/ AN ASSOCIATED CD FNT MAKING
IT INTO THE CWA. FOR NOW WL WITHHOLD POPS...WELL REEVALUATE IN THE
COMING DAYS. A RIDGE BLDG INTO THE RGN FOR THE END OF NEXT WK? STAY
TUNED...
WOODY
&&
.AVIATION...VSBYS DOWN TO 2-3SM/CIGS 015-020 IN MRNG HRS IN RA/BR.
&&
.MARINE...SCA CONDS TNGT/SAT AS THE CD FNT PUSHES THRU THE WATERS.
GRADIENT STAYS UP SAT NIGHT..AND THEN HIGH PRES BEGINS TO CENTER
ITSELF OVR THE WATERS 2ND HALF OF THE WKND CAUSING WINDS TO SLACKEN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 3 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 10 AM SATURDAY TO 6
PM SATURDAY.
&&Hazardous weather outlook, Apr 7, 11:45 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT FRI APR 7 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-081300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1245 PM EDT FRI APR 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT. WITH STRONG WINDS ALOFT AND THE UNSTABLE
AIRMASS IN PLACE A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.
THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE DURING THE EVENING
HOURS. THE AREA MOST LIKELY TO SEE SEVERE WEATHER IS THE SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
THE MARYLAND PORTION OF THE CHESAPEAKE BAY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY WEST OF THE BLUE RIDGE THIS
EVENING.
MANNING
In the hours before
Special weather statement, Apr 7, 11:45 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT FRI APR 7 2006
MDZ002-003-VAZ021-025>031-WVZ048>055-080000-
ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1245 PM EDT FRI APR 7 2006
...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST OVERNIGHT. AHEAD
OF THIS FRONT A WARM AND UNSTABLE AIRMASS WILL BE IN PLACE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT. WITH
STRONG WINDS ALOFT AND THE UNSTABLE AIRMASS IN PLACE A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE DURING THE EVENING
HOURS. THE AREA MOST LIKELY TO SEE SEVERE WEATHER IS THE SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION.
MANNING
Special weather statement, Apr 7, 2:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI APR 7 2006
WVZ048-055-072015-
GRANT WV-HARDY WV-
350 PM EDT FRI APR 7 2006
...THUNDERSTORM MOVING TOWARDS MOOREFIELD...
AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CABINS...MOVING EAST AT 55 MPH. THE COMMUNITY OF MOOREFIELD WILL BE
AFFECTED BY THIS STORM THROUGH 415 PM EDT... AS WELL AS MUCH OF
SOUTHERN GRANT AND CENTRAL HARDY COUNTIES. SMALL HAIL...
LIGHTNING... AND GUSTY WINDS HAVE ALL BEEN REPORTED WITH THIS STORM.
STRONG
Thunderstorm Wind, Shenandoah
- When
- April 7, 3:35 PM EST
- Where
- Shenandoah County, Fishers Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.983, -78.383
Scattered tree damage, along with small hail about the size of peas
Thunderstorm Wind, Augusta
- When
- April 7, 6:07 PM EST
- Where
- Augusta County, Craigsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.083, -79.383
Thunderstorm Wind, Nelson
- When
- April 7, 6:30 PM EST
- Where
- Nelson County, Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.933, -78.850
Thunderstorm Wind, Augusta
- When
- April 7, 6:30 PM EST
- Where
- Augusta County, Sherando
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.983, -79.000
Trees downed near Sherando
Thunderstorm Wind, Albemarle
- When
- April 7, 6:36 PM EST
- Where
- Albemarle County, Crozet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.067, -78.700
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, April 7, 20067 deaths · 121 injured · $69 million · F3 · 1 event
- Tornadoes in Tennessee, April 7, 20063 deaths · $600,000 · F1 · 2 events
- Tornado in Tennessee, April 7, 20067 injured · $10 million · F3 · 1 event
- Tornado in Tennessee, April 7, 2006$5.0 million · F3 · 1 event
- Tornadoes and Flooding in Georgia, April 7 to 8, 20062 injured · $11 million · F2 · 48 events
- Tornadoes and Hail in Tennessee, April 7, 20065 injured · $2.5 million · F2 · 42 events
- Tornado in Kentucky, April 7, 20064 injured · $1.4 million · F2 · 1 event
- Tornado in Tennessee, April 7, 20064 injured · $4.0 million · F1 · 1 event
- Hail and Damaging Winds in Tennessee, April 7, 20061 injured · $1.0 million · 4 in hail · 65 events
- Tornadoes in Tennessee, April 7, 2006$300,000 · F2 · 2 events
- Tornado in Kentucky, April 7, 2006$175,000 · F2 · 1 event
- Hail and Damaging Winds in West Virginia, April 7, 20063 injured · $1.3 million · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507074, 5507070, 5507071, 5507073, 5507072.